Edema is a rare complication of insulin administration most often seen in patients with type 1 diabetes at the initiation of insulin therapy (1–6) or, less commonly, with intensification of insulin treatment (6–9). It has also been reported in patients with type 2 diabetes when insulin is administered in conjunction with thiazolidinediones (10). The presentation is typically mild and self-limited but can vary from isolated lower-extremity edema to, rarely, anasarca with severe cardiopulmonary congestion (3,4,11,12). The mechanism of this edema is not definitively understood, but it has been attributed to increased capillary permeability secondary to the catabolic state caused by insulin deficiency. Insulin administration then inhibits natriuresis, resulting in edema (2). It is a diagnosis of exclusion, and common etiologies of edema should be investigated through diagnostic workup. Here, we...

You do not currently have access to this content.